The post that gets by far the most hits on this blog is the one entitled “Lamictal withdrawal from hell.” The title of the post clearly attracts people when they do google searches. My post and Philip’s posts on Lamictal withdrawal at Furious Seasons (now available on this site) both have long ongoing commentary. People are struggling and don’t know what to do when it comes to Lamictal withdrawal.
Virtually all my physical debilitating symptoms can be traced back to when I first started tapering my 400 mgs of Lamictal. It was then that the crushing fatigue started, a couple of years ago. My situation is greatly complicated by the fact that I’ve come off six drugs so no one should generalize too broadly from my experience, but something should be able to be taken for those of you who are also having difficulties with withdrawal from Lamictal.
The latest tidbit in my withdrawal story involves both Lamictal and Klonopin, but has a very interesting detail about the Lamictal that anyone tapering from Lamictal and having difficutly might want to take note.
First you must know that it is taking every ounce of energy for me to write this. I remain very physically ill and weak. My symptoms are primarily physical and not mental in nature. The mental aspect comes from great frustration with my physical debilitation. I’m also really sick of writing about this crap, but I feel I need to share this bit of information. I can’t say how many more times I will write about the withdrawal journey from this side. I really hope to get to the other side (that is the drug-free side) and have something other than my arduous withdrawal journey to discuss.
In any case, I had managed to cut down to 2.5 mg of Lamictal after more than 2 years while sometimes taking breaks and getting off other drugs as well. I repeat, though that it seems my physical illness has always been triggered and made worse when I was withdrawing from Lamictal in particular. This is from a high of 400 mg and you can imagine most people and especially doctors would find it ludicrous that anyone be on 2.5 mg. Doctors in general have you come off the last twenty-five mg all at once and most will recommend you come off in a matter of a few weeks to couple of months from an entire 200 to 400 mg therapeutic dose. Some of us know this is insane and dangerous advice, though it may work for some.
I was also on 3 mg of Klonopin. I was sleeping good. Had been sleeping good since my crisis, after recovering from it and getting off all the extra meds I was on for 12 days. When taken for an emergency meds can be withdrawn very quickly and safely. It’s the long term use that gets us. In any case, I was sleeping a good and hard 7 to 10 hours of sleep for about 2 months.
I dropped the 2.5 mg of Lamictal 6 days ago. Lamictal makes me nauseas—extremely nauseas, even at this tiny, virtually non-existant, certainly small amount that any doctor would disbelieve could have any effect at all. Well I dropped the 2.5 mg figuring it was a small enough jumping off point. The nausea blessedly stopped. But so did my sleep. I didn’t believe it could be the Lamictal. I too, continue to disbelieve what is obvious, but so hard to grasp—such a tiny amount of drug having any significance.
I continued getting very sick each night—profound flu-like malaise, after taking the Klonopin in which I don’t start to recover until the next day. Though the Lamictal induced nausea was blessedly gone. Every night I have to go through the very painful ritual of taking a drug that sickens me profoundly because I learned the hard way coming off it too fast is worse. The Klonopin is toxic for me. The only way I felt better was that the nausea was gone.
So two nights ago I wrongly thought it was the Klonopin keeping me awake and not the 2.5 mg drop of Lamictal. I cut half a milligram of Klonopin from the 3 mg. This is a massive cut in the world of withdrawal. I don’t recommend it, but I’m doing what my guts tell me to do. And the Klonopin is making me damn sick…want to get the fuck off of it.
Granted my guts are not always right and in this instance they were only partially right and I needed my husband’s guts as well. I went four nights sleeping very little and my husband started telling me I should go back on 1.25 mg of Lamictal. I resisted strongly. Once I actually get off a drug I really don’t want to go what feels like backwards. One evening two nights ago exhausted and frustrated I said, “Fine, go get me the Lamictal.”
I took that 1.25 mg of Lamictal and the last two nights I’ve slept like a baby again inspite of tapering half a milligram of Klonopin. This is huge! Sometimes what feels like backwards is profoundly forward. If I sleep I can hope to heal.
So for anyone tapering Lamictal I want to caution you, if you are having troubles, know that it is possible that our bodies are so sensitive to it that 1.25 mg can effect us. Strongly. That means the whole taper must be approached with great respect for just how toxic and addictive this substance is. I might add that all psychotropic drugs can be like this depending on the individual. I’ve seen this sensitivity in my withdrawal groups with all drugs but it’s an individual thing.
And oh, yes, the nausea is back big time too. At 1.25 mg. For now I’ll take the nausea as long as I sleep.
Also, now I intend to work on the Klonopin which makes me sick and stay on the 1.25 mg of Lamictal for a while.
Best to all of you.
Please, if you are withdrawing from any psychotropic support your mind and body with things like diet, nutrition and meditation. Lots of other resources to help heal above in the drop-down menus at the top of the page
For those of you who haven’t been here in a while, please share your Lamictal stories from when you last visited. Thanks.
Oh…I should add…the mere fact that I wrote this is an indication that I am doing better…I’ve hardly been able to write for the last couple of weeks…and I feel energized for the first time in a long time too…baby steps….
Oh…final tip: I use 5 mg pediatric Lamictal pills and am now taking a quarter of one of them. That is how I manage to get a 1.25 mg dose.